Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements

Sapir Z. Karli, Sophie D. Liao, Andrew R. Carey, Byron L Lam, Sara Wester

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

This case report details an association of the use of over-the-counter sexual enhancement supplements with atypical optic neuropathy. A 42-year-old man presented with right-sided headache and vision loss of the right eye, which deteriorated to a single quadrant of hand motion over 11 days. Serial orbital magnetic resonance imaging scans demonstrated progressive orbital optic nerve enhancement extending into the optic canal despite high-dose steroid treatment. The patient eventually admitted to using several over-the-counter sexual enhancement supplements prior to the onset of symptoms and throughout the course of his steroid treatment, which he subsequently discontinued. His vision improved to 20/200 with an expanded visual feld. Anterior ischemic optic neuropathy has been reported in association with phosphodiesterase (PDE)-5 inhibitor use, but visual loss in association with unregulated sexual enhancement supplements has not been studied. While one case cannot establish association, our case is suggestive of potential dangers of over-the-counter sexual enhancement supplements, which may contain PDE-5 inhibitors, “male hormones,” and “substances that enhance blood production.” The case also underscores the importance of obtaining a careful history of supplements in patients with optic neuropathies.

Original languageEnglish
Pages (from-to)2171-2175
Number of pages5
JournalClinical Ophthalmology
Volume8
DOIs
StatePublished - Oct 29 2014

Fingerprint

Phosphodiesterase 5 Inhibitors
Optic Nerve Diseases
Steroids
Ischemic Optic Neuropathy
Optic Nerve
Headache
Hand
Magnetic Resonance Imaging
Hormones
Therapeutics

Keywords

  • Optic neuropathy
  • PDE-5 inhibitor
  • Sildenafl

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements. / Karli, Sapir Z.; Liao, Sophie D.; Carey, Andrew R.; Lam, Byron L; Wester, Sara.

In: Clinical Ophthalmology, Vol. 8, 29.10.2014, p. 2171-2175.

Research output: Contribution to journalArticle

@article{d0485e22e41342ac998670a680c5417a,
title = "Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements",
abstract = "This case report details an association of the use of over-the-counter sexual enhancement supplements with atypical optic neuropathy. A 42-year-old man presented with right-sided headache and vision loss of the right eye, which deteriorated to a single quadrant of hand motion over 11 days. Serial orbital magnetic resonance imaging scans demonstrated progressive orbital optic nerve enhancement extending into the optic canal despite high-dose steroid treatment. The patient eventually admitted to using several over-the-counter sexual enhancement supplements prior to the onset of symptoms and throughout the course of his steroid treatment, which he subsequently discontinued. His vision improved to 20/200 with an expanded visual feld. Anterior ischemic optic neuropathy has been reported in association with phosphodiesterase (PDE)-5 inhibitor use, but visual loss in association with unregulated sexual enhancement supplements has not been studied. While one case cannot establish association, our case is suggestive of potential dangers of over-the-counter sexual enhancement supplements, which may contain PDE-5 inhibitors, “male hormones,” and “substances that enhance blood production.” The case also underscores the importance of obtaining a careful history of supplements in patients with optic neuropathies.",
keywords = "Optic neuropathy, PDE-5 inhibitor, Sildenafl",
author = "Karli, {Sapir Z.} and Liao, {Sophie D.} and Carey, {Andrew R.} and Lam, {Byron L} and Sara Wester",
year = "2014",
month = "10",
day = "29",
doi = "10.2147/OPTH.S73059",
language = "English",
volume = "8",
pages = "2171--2175",
journal = "Clinical Ophthalmology",
issn = "1177-5467",
publisher = "Dove Medical Press Ltd.",

}

TY - JOUR

T1 - Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements

AU - Karli, Sapir Z.

AU - Liao, Sophie D.

AU - Carey, Andrew R.

AU - Lam, Byron L

AU - Wester, Sara

PY - 2014/10/29

Y1 - 2014/10/29

N2 - This case report details an association of the use of over-the-counter sexual enhancement supplements with atypical optic neuropathy. A 42-year-old man presented with right-sided headache and vision loss of the right eye, which deteriorated to a single quadrant of hand motion over 11 days. Serial orbital magnetic resonance imaging scans demonstrated progressive orbital optic nerve enhancement extending into the optic canal despite high-dose steroid treatment. The patient eventually admitted to using several over-the-counter sexual enhancement supplements prior to the onset of symptoms and throughout the course of his steroid treatment, which he subsequently discontinued. His vision improved to 20/200 with an expanded visual feld. Anterior ischemic optic neuropathy has been reported in association with phosphodiesterase (PDE)-5 inhibitor use, but visual loss in association with unregulated sexual enhancement supplements has not been studied. While one case cannot establish association, our case is suggestive of potential dangers of over-the-counter sexual enhancement supplements, which may contain PDE-5 inhibitors, “male hormones,” and “substances that enhance blood production.” The case also underscores the importance of obtaining a careful history of supplements in patients with optic neuropathies.

AB - This case report details an association of the use of over-the-counter sexual enhancement supplements with atypical optic neuropathy. A 42-year-old man presented with right-sided headache and vision loss of the right eye, which deteriorated to a single quadrant of hand motion over 11 days. Serial orbital magnetic resonance imaging scans demonstrated progressive orbital optic nerve enhancement extending into the optic canal despite high-dose steroid treatment. The patient eventually admitted to using several over-the-counter sexual enhancement supplements prior to the onset of symptoms and throughout the course of his steroid treatment, which he subsequently discontinued. His vision improved to 20/200 with an expanded visual feld. Anterior ischemic optic neuropathy has been reported in association with phosphodiesterase (PDE)-5 inhibitor use, but visual loss in association with unregulated sexual enhancement supplements has not been studied. While one case cannot establish association, our case is suggestive of potential dangers of over-the-counter sexual enhancement supplements, which may contain PDE-5 inhibitors, “male hormones,” and “substances that enhance blood production.” The case also underscores the importance of obtaining a careful history of supplements in patients with optic neuropathies.

KW - Optic neuropathy

KW - PDE-5 inhibitor

KW - Sildenafl

UR - http://www.scopus.com/inward/record.url?scp=84908390469&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908390469&partnerID=8YFLogxK

U2 - 10.2147/OPTH.S73059

DO - 10.2147/OPTH.S73059

M3 - Article

AN - SCOPUS:84908390469

VL - 8

SP - 2171

EP - 2175

JO - Clinical Ophthalmology

JF - Clinical Ophthalmology

SN - 1177-5467

ER -